Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 45, NWS Midland/Odessa, TX

April 24, 1997Ector County, Ward County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 24, 1997, 3:36 PM CDT for Ector County, Ward County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 1997, 3:36 PM CDT (20:36 UTC)
Expired
Apr 24, 1997, 4:25 PM CDT
In force
49 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Ector County, TX, Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 66 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 629 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
629 m²/s²
0-3 km storm-relative helicity
798 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

705 
WUUS1 KMAF 242038 RRA
SVRMAF
TXC135-475-242125-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
336 PM CDT THU APR 24 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 425 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHWESTERN TEXAS

   ...SOUTHWESTERN ECTOR COUNTY

IN WESTERN TEXAS

   ...NORTHEASTERN WARD COUNTY
 
AT 334 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR AND SPOTTER REPORTS IN THE VICINITY OF MONAHANS MOVING
NORTHEAST AT 30 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... MONAHANS...
AND PENWELL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

$$

MURDOCH/FRANCIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:20 PM CDT, 16 minutes earlier.

Area forecast discussion, Apr 24, 3:20 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
319 PM CDT THU APR 24 1997

CONVECTION BEGINNING TO DEVELOP ACROSS THE NRN CWA INVOF E-W
BOUNDARY AND IN AREA OF BEST CONVERGENCE (SEE STREAMLINE ANALYSIS).
FURTHER S INSTABILITY IS HIER WITH DRYLINE NR FST...HOWEVER CAP
IS STRONGEST IN SRN AREAS AND DEVELOPMENT EXPECTED TO HOLD OFF A
LITTLE LONGER. CONVECTIVE THREAT WILL CONTINUE INTO THE NIGHT AS
EARLY EVENING CONVECTION WILL LIKELY BE ABLE TO SUSTAIN ITSELF INTO
THE NIGHT AS LIFT IS EXPECTED TO BE FURTHER ENHANCED BY APPROACHING
MID AND UPPER LEVEL SPEED MAX. OTHER THAN SLIGHT INCREASE IN POPS
OVERNIGHT CURRENT PACKAGE SEEMS TO HAVE GENERAL HANDLE ON THE
SITUATION WITH LIKELY CAT SUFFICIENT. AFTER EARLIER COORD WITH LBB
DECIDED LEAVE MENTION OF NRN TIER OUT OF FFA...HOWEVER RECENT RADAR
TRENDS INDICATE THIS IS THE FAVORED AREA AND MAY HAVE TO INCLUDE
LATER. LOW LEVEL WINDS BEGIN TO BACK TO THE E AFTER MIDNIGHT AS
SURFACE LOW IS EXPECTED TO BE S. THE BAROCLINIC ZONE TO THE N IS
EXPECTED TO SAG S INTO THE PB BY TMRW AFTERNOON AS WINDS CONTINUE
TO BACK AROUND. THIS WILL AID IN MSTR TRANSPORT AS UPSLOPE FLOW
INCREASES. FCST SOUNDINGS INDICATE ATMOS WILL BECOME NEARLY
SATURATED BY TMRW. THIS COMBINED WITH PRESENCE OF BAROCLINIC ZONE
SUGGEST THREAT FOR HVY RN EXISTS. BEST LIFT MAY BE LATER IN THE DAY
AS UPPER LEVEL DVRG SPREADS INTO W TX. COORD WITH LBB AND WILL PLAY
TO THE COOLER AVN NUMBERS WITH PANHANDLE TEMPS IN THE U30S TO L40S
ATTM. WITH ANTICIPATED CLOUD COVER TMRW...ELY SURFACE FLOW...AND
BAROCLINIC ZONE WILL CONTINUE THE COOL TREND OF FAN GUIDANCE. COORD
WITH LBB AND SPC.

MAF 47/59 70/70
CNM 47/63 40/60
MRF 45/65 -/30
P07 53/64 30/40

MURDOCH/FRANCIS

In the hours before

Special weather statement, Apr 24, 11:45 AM CDT, 3 hours 51 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-250500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1144 AM CDT (1044 AM MDT) THU APR 24 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK
AREA EAST OF A LINE FROM CAPROCK NEW MEXICO...TO WINK TEXAS...TO JUST
WEST OF SANDERSON. SCATTERED DRYLINE THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE OUTLOOK AREA LATER THIS AFTERNOON AND EVENING
WITH THE PRESENCE OF STRONG SURFACE HEATING AND SIGNIFICANT LOW LEVEL
SOUTHEAST WINDS CONVERGING ALONG THE DRYLINE PROVIDING LIFT. A
VEERING LOW LEVEL WIND PROFILE AND A PASSING MID LEVEL SPEED MAX
THIS EVENING WILL SUPPORT THE DEVELOPMENT OF SUPERCELLS AND POSSIBLE
TORNADOES. RESIDENTS IN THE OUTLOOK AREA SHOULD KEEP A CLOSE WATCH
ON THE WEATHER AND PREPARE THE POSSIBILITY OF DANGEROUS WEATHER IN
THE OUTLOOK AREA.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MURDOCH/FRANCIS

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 8:26 PM CDTSevere Thunderstorm WarningMAFReeves44 min
Apr 23, 8:56 PM CDTSevere Thunderstorm WarningMAFPecos24 min
Apr 24, 3:13 PM CDTTornado WarningMAFDawson, Gaines32 min
Apr 24, 4:25 PM CDTSevere Thunderstorm WarningMAFEctor50 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.